Hail, Clay
- When
- August 1, 4:45 PM CST
- Where
- Clay County, 4 mi N of Harvard
- Measured
- 1 in hail
- Property damage
- $5,000
- Crop damage
- $50,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 41.600, -99.167
Severe thunderstorms rumbled across south-central Nebraska during the evening hours. These storms brought winds of 60 to 70 mph and rains of 1 to 3 inches.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Severe thunderstorms rumbled across south-central Nebraska during the evening hours. These storms brought winds of 60 to 70 mph and rains of 1 to 3 inches. A few locations reported hailstones with the largest being the size of golf balls. The storms started out near highway US 183 and moved east. The winds caused damage to trees, roofs and shingles in the Holdrege area. A Holdrege lumber supply company lost a large storage building to the wind. Strong winds brought down power lines north of Shelton in Buffalo county. Outbuildings were damaged and large tree limbs were downed in Franklin county around the communities of Franklin and Macon. A center pivot irrigation system was overturned near Holstein in Adams county. By 10:30 pm CDT the storms had reached highway US 81 where winds of 60 mph caused more damage. The outer walls collapsed at a home that was under construction in York. Damage to trees, roofs and a carport was caused by the storm in York. Farther south, several trees were damaged or uprooted and some roof damage was reported in the Hebron area. There was sporadic power outages noted across the region. Corn and bean crops had limited damage from these storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 1, 12:56 PM CST, 3 hours 49 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 156 PM CDT TUE AUG 1 2006 .SHORT TERM...MAIN PROBLEM IN THE NEAR TERM IS RAIN CHANCES TONIGHT THROUGH WEDNESDAY NIGHT. AFTERNOON SURFACE ANALYSIS PLACED A STATIONARY FRONT JUST NORTHWEST OF THE FORECAST AREA. THIS FEATURE IS EXPECTED TO BE THE FOCUS FOR THUNDERSTORMS TONIGHT AS SHORTWAVES RIDE ACROSS THE AREA. IT APPEARS MUCH OF THE AREA HAS A GOOD CHANCE OF SEEING RAINFALL TONIGHT AS THE BOUNDARY GRADUALLY SINKS ITS WAY SOUTH AND THE LOW LEVEL JET INCREASES. CURRENT POPS LOOK GOOD AND MADE ONLY MINOR ADJUSTMENTS. DESPITE MARGINAL DEEP LAYER SHEAR...THERE DOES STILL APPEAR TO BE AN ISOLATED SEVERE WEATHER THREAT TONIGHT...MAINLY IN THE FORM OF DAMAGING WINDS DUE TO INVERTED-V TYPE SOUNDINGS. HEAVY RAINFALL WILL ALSO BE A POSSIBILITY ACROSS MUCH OF THE FORECAST AREA WITH PRECIPITABLE WATER VALUES IN EXCESS OF 2 INCHES. DIFFERENCES THEN APPEAR ON WEDNESDAY BETWEEN THE 12Z GFS AND NAM ON THE PLACEMENT OF THE SURFACE BOUNDARY AND H85 FRONT. THE NAM IS MORE PROGRESSIVE AND PUSHES THE BOUNDARIES SOUTH MORE QUICKLY THAN THE GFS. THE NAM IS ALSO FASTER IN BRINGING ACROSS THE H7 TROUGH AND ITS ASSOCIATED FORCING. IN EITHER CASE...IT DOES APPEAR THE RAIN CHANCES ARE STILL GOOD ON WEDNESDAY...AND HAVE INCREASED POPS ACROSS MUCH OF THE CWA...ESPECIALLY THE SOUTHERN HALF. WILL THEN HOLD ONTO A CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT IN THE SOUTH...BUT THEN GO DRY ON THURSDAY AS SURFACE HIGH PRESSURE BUILDS INTO THE CENTRAL PLAINS. .LONG TERM...FRIDAY THROUGH TUESDAY. UPPER RIDGE AXIS TO OUR SOUTHEAST BEGINS TO BUILD BACK TO THE WEST AND NORTH DURING THE EXTENDED PORTION OF THE FORECAST. STRENGTH OF RIDGE AXIS AND PLACEMENT IS MODEL DEPENDENT WITH ECMWF KEEPING RIDGE MORE TO OUR SOUTH THAN THE GFS. UNTIL RIDGE AXIS MOVES FURTHER NORTH AND WEST ONTO THE PLAINS...THE CHANCE FOR A TSTM CANNOT BE COMPLETELY RULED OUT AND HAVE ADDED SOME LOW POPS TO THE WEEKEND IN OUR NEBRASKA COUNTIES...WHICH BLENDS WITH NEIGHBORING OFFICES. KS COUNTIES REMAIN DRY ATTM. OVERALL TEMPERATURES WILL BE NEAR SEASONAL NORMALS OR JUST ABOVE. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && CK/CF
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE HASTINGS NE 249 PM CDT TUE AUG 1 2006 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 021200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 249 PM CDT TUE AUG 1 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TONIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING...WITH CHANCES CONTINUING THROUGH THE NIGHT. AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE...WITH DAMAGING WINDS IN EXCESS OF 60 MPH THE PRIMARY HAZARD. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE AS THE STORMS TRACK OVER THE SAME AREAS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. INTERMITTENT CHANCES FOR THUNDERSTORMS EXIST DURING THIS TIME FRAME. DANGEROUS LIGHTNING IS POSSIBLE IN ANY THUNDERSTORM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) 06
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 537 PM CDT TUE AUG 1 2006 NEZ063-076-012330- CLAY-HAMILTON- 537 PM CDT TUE AUG 1 2006 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR NORTHWESTERN CLAY AND SOUTHWESTERN HAMILTON COUNTIES... AT 536 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR HARVARD...OR 12 MILES EAST OF HASTINGS...AND MOVING NORTHEAST AT 25 MPH. * THE THUNDERSTORM WILL BE NEAR... GILTNER BY 550 PM CDT STOCKHAM BY 555 PM CDT AURORA BY 605 PM CDT SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. AWJ
The North Platte radar (KLNX), 123 km away, was scanning. The volume nearest the first event began at 22:44 UTC.
20 thunderstorm wind, 2 hail. Local standard time, as filed.
Accompanied with golf ball sized hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2006Every state in 2006This day in weather historyWarnings in Nebraska, August 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5529022, 5529023, 5529024, 5528979, 5528981, 5529018, 5529019, 5529025, 5529026, 5527965, 5529020, 5527966, 5527967, 5527968, 5527969, 5529021, 5527970, 5527972, 5528980, 5527971, 5528982, 5528983.